Kansas, 2025

Hail and Damaging Winds in Kansas, July 10, 2025

July 10, 2025 · NWS GLD · 8 events in 5 counties and zones

Thunderstorms and outflow winds from thunderstorms led to numerous severe wind gusts across northwest Kansas and blowing dust with visibilities around one quarter mile. The strongest wind gust was 76 mph located 9 WSW Winona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms and outflow winds from thunderstorms led to numerous severe wind gusts across northwest Kansas and blowing dust with visibilities around one quarter mile. The strongest wind gust was 76 mph located 9 WSW Winona. Penny size hail was reported in McDonald.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 10:16 PM MST, 1 hour 44 minutes earlier. Its key messages:

  • Storms will be possible daily through the end of the work week at least with the main threat of damaging winds.
  • Remaining mild throughout with highs around the low to mid 90s.
Area forecast discussion, Jul 9, 10:16 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1116 PM MDT Wed Jul 9 2025

.KEY MESSAGES...

- Storms will be possible daily through the end of the work week
  at least with the main threat of damaging winds.

- Remaining mild throughout with highs around the low to mid
  90s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1235 PM MDT Wed Jul 9 2025

Tonight, much like the last few days, storms will fire up to our
west around 21-22z. These storms will attempt to move through
the area, but short range models are generally in agreement that
these storms will weaken as they move eastward due to the lack
of shear today. The main threats with these storms will be
large hail for our westernmost areas this afternoon and early
evening thanks in part due to the higher lapse rates in that
area.

Later in the evening, a cluster of storms is expected to
graze our area as it moves across our northeasternmost counties.
There is still some uncertainty on the timing and generally
whether theses storms will influence our area or slide a little
further east, but generally we expect our easternmost locations
to see the potential for severe weather late tonight. Generally,
the main threats associated with these storms will be damaging
winds (60+mph). For this reason, we are outlooked in a Marginal
Risk for Severe Weather with the Slight Risk area just to our
east and north. The timing for these later storms will be
generally around or after 00z and should move through our area
by around 4z timeframe. MSW

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Issued at 1235 PM MDT Wed Jul 9 2025

Thursday, a shortwave upper level system will be moving through
the area, enhancing rain and storm chances. Conditions tomorrow
look favorable for severe weather as this system moves through
from west to east starting around 21-22z and progressing
eastward through the evening hours. Generally, the biggest
limiting factor right now is shear as it is a big weaker than
expected. And instability is marginal, but adequate. As this
system moves through, the main threats will be severe damaging
winds 60-75mph and a lesser threat of hail is forecast. We are
outlooked in a Slight Risk of Severe Weather to reflect these
conditions. This system will be fairly progressive, so any
flash flooding concerns should be quite localized.

Friday through the weekend, weak zonal flow and a potential weak
shortwave could be moving through the area, enhancing rain
chances. Right now, there is a lot of model uncertainty in the
timing of the rain or any severity. Friday, at least, the
general consensus is for strong to severe storms to fire up in
eastern CO and progress through our area in the afternoon and
evening hours. We are outlooked in a Marginal Risk of Severe
Weather Friday mainly for the damaging wind concern. Beyond
Friday, the general pattern remains quite a bit uncertain, more
than usual. But generally expect daily potential for strong to
severe storms to be moving through the area this weekend. The
main threats with these storms would be damaging winds
(50-60mph) and large hail. MSW

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1112 PM MDT Wed Jul 9 2025

For KGLD & KMCK... VFR conditions are forecast for most of the
period. That being said, showers and storms will be possible
after 15Z. Showers are mostly forecast between 15-00Z with a few
storms mixed in. These showers and storms would likely be
scattered and not persistent. There is a small chance that some
of the early storms could produce hail and wind gusts up to 70
mph. There is greater concern for a line moving in from the west
between 00-06Z, as this line may be able to better produce gusts
above 50 kts. A caveat with the showers and storms is that the
messy nature that is forecast could cause them to dissipate and
just be nuisance sprinkles. The other conditions of note is
that the Low Level Jet has developed this evening. Be alert for
speeds increasing to around 40-45 kts between 200-600ft.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Williams
LONG TERM...Williams
AVIATION...KAK
Hazardous weather outlook, Jul 9, 8:46 PM MST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
946 PM MDT Wed Jul 9 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110400-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
946 PM MDT Wed Jul 9 2025 /1046 PM CDT Wed Jul 9 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Marginal and slight risks for severe thunderstorms continue across
the area both Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
July 10, 12:00 AM MST
Where
Greeley County, 0.19 mi SW of Tribune
Measured
43 kt (49 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.468, -101.753

Emergency manager reported a block to a block and a half visibility due to dust associated with thunderstorm outflow. Local mesonet winds were recorded around 45 mph gusts.

Thunderstorm Wind, Sherman

When
July 10, 3:55 PM MST
Where
Sherman County, 8.48 mi S of Ruleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.207, -101.870

A public report of blowing dust associated with thunderstorm outflow wind reducing visibility to less than one half mile. Wind gusts of 53 mph was recorded at the Goodland Airport with the outflow, and 60 mph was reported at the Burlington Airport as well with the outflow. Further downstream reports around 70mph were also recorded with winds from the thunderstorm outflow.

Thunderstorm Wind, Logan

When
July 10, 5:41 PM CST
Where
Logan County, 0.54 mi E of Mc Allaster
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -101.390

Mesonet station UP840 9.0 W Winona associated with thunderstorm outflow. A public report of zero visibility in blowing dust was also reported in Winona with the outflow.

Thunderstorm Wind, Thomas

When
July 10, 5:57 PM CST
Where
Thomas County, 2.78 mi ESE of Levant
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
39.367, -101.151

Social media report of wind gusts up to 70 mph and quarter mile visibility in blowing dust. These were both associated with the outflow from thunderstorms.

Hail, Rawlins

When
July 10, 6:07 PM CST
Where
Rawlins County, 0.35 mi N of Mc Donald
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.785, -101.371

A trained spotter reported dime to penny size hail in McDonald.

Thunderstorm Wind, Thomas

When
July 10, 6:18 PM CST
Where
Thomas County, 3.8 mi W of Colby
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.390, -101.120

Media storm chaser is reporting gusts of 50 to 60 mph.

Thunderstorm Wind, Thomas

When
July 10, 6:47 PM CST
Where
Thomas County, 2.76 mi ESE of Colby
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
39.390, -101.000

Site Landfill Office measured 58 mph wind gust.

Thunderstorm Wind, Greeley

When
July 10, 6:06 PM MST
Where
Greeley County, 1.91 mi ENE of Whitelaw
Measured
43 kt (49 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.459, -101.637

Local dispatch reported near zero visibility in a wall of dust 6 miles east of Tribune. Local mesonet winds were recorded around 45 mph gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275063, 1275039, 1275040, 1275041, 1275042, 1275043, 1275044, 1275064.